Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Des Moines, IA

July 11, 2020Marion County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 7:31 PM CDT for Marion County, Warren County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 7:31 PM CDT (00:31 UTC)
Expired
Jul 11, 2020, 8:01 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2875 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2875 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS53 KDMX 120031
SVRDMX
IAC125-181-120115-
/O.NEW.KDMX.SV.W.0121.200712T0031Z-200712T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
731 PM CDT Sat Jul 11 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marion County in south central Iowa...
  Eastern Warren County in south central Iowa...

* Until 815 PM CDT.

* At 731 PM CDT, a severe thunderstorm was located near Indianola,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Indianola, Melcher-Dallas, Milo, Lacona, Ackworth and Sandyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4144 9358 4148 9346 4125 9310 4116 9322
      4116 9345
TIME...MOT...LOC 0031Z 320DEG 38KT 4141 9348 

HAIL...1.00IN
WIND...60MPH
 
$$

Podrazik
2 follow-up statements
680 
WWUS53 KDMX 120040
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
740 PM CDT Sat Jul 11 2020

IAC125-181-120115-
/O.CON.KDMX.SV.W.0121.000000T0000Z-200712T0115Z/
Marion IA-Warren IA-
740 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN MARION AND SOUTHEASTERN WARREN COUNTIES...

At 739 PM CDT, a severe thunderstorm was located 7 miles southwest of
Pleasantville, or 9 miles east of Indianola, moving southeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Melcher-Dallas, Milo, Lacona, Ackworth and Sandyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4136 9352 4142 9337 4125 9310 4116 9322
      4116 9345
TIME...MOT...LOC 0039Z 321DEG 39KT 4133 9339 

HAIL...1.00IN
WIND...60MPH
 
$$

Podrazik
601 
WWUS53 KDMX 120101
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
801 PM CDT Sat Jul 11 2020

IAC125-181-120109-
/O.CAN.KDMX.SV.W.0121.000000T0000Z-200712T0115Z/
Marion IA-Warren IA-
801 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION AND
SOUTHEASTERN WARREN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4136 9352 4142 9337 4125 9310 4116 9322
      4116 9345
TIME...MOT...LOC 0055Z 320DEG 38KT 4116 9320 

$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:06 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 11, 7:06 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
706 PM CDT Sat Jul 11 2020

.SHORT TERM.../Tonight through Tonight/
Issued at 227 PM CDT Sat Jul 11 2020

A potent shortwave trough located in the SD/ND/MN tri-state area has
already initiated strong and severe storms early this afternoon,
including ping pong ball hail and 70 mph winds. That activity will
continue to slide SE through the afternoon and evening hours, likely
affecting large portions of Iowa north and east of a roughly Spencer-
Fort Dodge-Ames-Ottumwa line.

The environment ahead of current activity in MN will continue to
destabilize and yield additional support for organization and the
potential for large hail and damaging winds, including a corridor of
MLCAPE values around 2500-3000 J/kg and effective bulk shear around
40 kts. Additionally, lingering outflow boundaries from morning may
provide opportunity for at least some isolated convection ahead of
the parent activity in MN as well as a non-zero tornado threat. The
primary outflow boundary from this morning can still be picked out
on visible imagery, especially if looped, across Tama County and
towards the northwest and southeast respectively.

Given what has transpired already today, existing environment, and
persistent CAM depictions, anticipate ongoing convection in MN to
grow upscale to some degree, yielding a growing wind threat with the
potential for 70+ mph winds, along with continued severe hail.
Combined, wind driven hail will be of concern, yielding concern for
anyone outside as well as structures. Isolated storms ahead of the
main complex are likely to have the greatest potential for the
largest hail, ping pong balls or larger. The isolated tornado threat
will also be greatest ahead of the primary complex and in the
vicinity of the lingering outflow from this morning.

Activity will ramp up through the mid and late afternoon, before
exiting the CWA around/shortly after 00z.

.LONG TERM.../Sunday night through Saturday/
Issued at 227 PM CDT Sat Jul 11 2020

Key Points:

 1.) Temperatures... Near to above normal temperatures generally
continue, with a signal for increased heat towards the end of next
week.

 2.) Precipitation... A few chances for storms this week, especially
Tuesday.

-------------------------------------------------------------------

1.) Temperatures:
General persistent pattern continues... with Iowa's weather
impacts generally driven by position of huge 500mb anticyclonic
high. This high has slowly drifted SW nearer to the Guadalupe
Mountains of Mexico, which has helped to bring a northwesterly
component to Iowa and migrate the associated thermal ridge
westward towards the South Dakota and Nebraska. Subsequently,
temperatures have cooled a few degrees over the past few days.

Throughout this week, the high may gradually drift
east/northeastward towards the OK panhandle. By the end of next
week, it should be near Tulsa... which is a location that generally
hints at hot temperatures in Iowa via the placement of the thermal
ridge. By the end of the week, 850mb temperatures may be near the
+22C to +25C range, which would suggest highs well into the 90s.
There is obviously a fair amount of time between now and the end of
next week, so will not lock into the forecast too much at this
point. During the beginning to middle of the week 850mb temps look
to fluctuate around the +16C to +21C range... initially suggesting
temperatures in the 80s to low 90s without cloud cover... with the
clouds, especially on Tuesday, highs should be tempered to the 80s.

2.) Precipitation:
The best chance for precipitation this week should be on Tuesday.
A boundary oriented NE-SW tied into an upper low in Canada will
serve as a focusing mechanism for precipitation during the day
Tuesday. 950mb frontogenetical forcing looks very impressive as
this boundary should be draped across Iowa during peak heating. A
decent enough moisture surge is expected with this system to help
juice the atmosphere. At this time, severe weather cannot be ruled
out... but heavy rainfall producers over a fairly short period of
time certainly seems plausible.

Another shot for precip may be in the Thursday/Friday timeframe as a
somewhat similar, almost "copycat" system looks to propagate across
Iowa. At this time, dynamical support seems to not be as strong with
this event, as the Tuesday event.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 701 PM CDT Sat Jul 11 2020

Thunderstorm activity winding down quickly across central IA.
Confidence is greatest in -TSRA impacting KDSM 00-01z. Otherwise,
maintained a few of VCTS at most other area terminals with
isolated showers/thunderstorms around. This threat will diminish
quickly this evening, leaving VFR conditions and light winds in
place through the remainder of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Curtis
LONG TERM...Kotenberg
AVIATION...Hahn
Hazardous weather outlook, Jul 11, 7:24 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
724 PM CDT Sat Jul 11 2020

IAZ059>062-072>075-083>086-094>097-130030-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-
Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
724 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated thunderstorms will be possible this evening. Brief heavy
rain, small hail, and wind gusts to 40 mph will be the primary
hazards. These thunderstorms are expected to dissipate by 10 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday and again Thursday and Friday
over most of the area. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail size and strong winds to
the National Weather Service.

IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-071-081-
082-092-093-130030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
724 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday and again Thursday and Friday
over most of the area. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 11, 6:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 NNW KELLOGG           41.73N 92.92W
07/11/2020  E1.00 INCH       JASPER             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
            4 MILES EAST OF NEWTON.

&&

KCM
Local storm report, Jul 11, 6:53 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 N COLLINS             41.92N 93.31W
07/11/2020  E2.00 INCH       STORY              IA   EMERGENCY MNGR

            DELAYED REPORT FROM EM:1 MILE NORTH OF
            COLLINS ON HWY 65 OF 2 INCH HAIL (LASTED 10
            MIN, DAMAGE TO SIDING).

&&

KCM
Local storm report, Jul 11, 6:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             COLLINS                 41.90N 93.31W
07/11/2020  E1.50 INCH       STORY              IA   EMERGENCY MNGR

            DELAYED REPORT FROM EM: PING PONG BALL SIZED
            HAIL IN COLLINS AT APPROXIMATELY 1755.

&&

KCM
Local storm report, Jul 11, 6:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HEAVY RAIN       MASON CITY              43.15N 93.20W
07/11/2020  E2.50 INCH       CERRO GORDO        IA   BROADCAST MEDIA

            DELAYED PUBLIC REPORT OF 2.5 INCHES OF RAIN
            IN MASON CITY, IA AT 3:23 PM.

&&

KCM
Special weather statement, Jul 11, 7:19 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
719 PM CDT Sat Jul 11 2020

IAZ060-073-120045-
Polk IA-Warren IA-
719 PM CDT Sat Jul 11 2020

...Dime Size Hail and Gusty Winds in Southern Polk County and
northern Warren County...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over
Southridge Mall, or near Des Moines, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Des Moines, Indianola, Norwalk, Carlisle, Southridge Mall, Des Moines
Int'l Airport, Ackworth and Sandyville.

LAT...LON 4152 9369 4156 9366 4156 9357 4139 9333
      4138 9333 4129 9355
TIME...MOT...LOC 0017Z 323DEG 29KT 4152 9362

Podrazik
Local storm report, Jul 11, 7:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 S WINDSOR HEIGHTS     41.58N 93.71W
07/11/2020  M0.75 INCH       POLK               IA   TRAINED SPOTTER

&&

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:19 PM CDTSpecial Weather StatementDMXWarren26 min
Jul 11, 8:14 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.